Massachusetts, 2008

Heavy Snow in Massachusetts, December 19 to 20, 2008

December 19 to 20, 2008 · NWS ALY · 2 events in 2 counties and zones

S. Thursday morning December 18th, to southern Illinois by Friday morning December 19th, to a position well off the New England coast by Saturday morning December 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the southwestern U.S. Thursday morning December 18th, to southern Illinois by Friday morning December 19th, to a position well off the New England coast by Saturday morning December 20th.

This low spread a swath of moderate to heavy snowfall across much of east central New York and western New England, beginning Friday afternoon, and ending early Saturday morning.

Snowfall totals generally ranged from 6 to 12 inches across western Massachusetts. This heavy snowfall closed numerous businesses and schools Friday through Saturday, and led to treacherous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 19, 11:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 19, 11:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1155 AM EST FRI DEC 19 2008

.SYNOPSIS...
A QUICK MOVING STORM SYSTEM WILL PROVIDE A HEAVY SNOWFALL TO THE
REGION TODAY INTO THIS EVENING.  THIS STORM QUICKLY DEPARTS TO OUR
EAST LEAVING BEHIND TRANQUIL YET MAINLY CLOUDY CONDITIONS FOR THE
START OF THE WEEKEND.  THE NEXT STORM IS SCHEDULED TO AFFECT THE
REGION LATE SATURDAY NIGHT AND SUNDAY...WITH ANOTHER SHOT FOR
SIGNIFICANT SNOW ACCUMULATIONS.

&&

.NEAR TERM /THROUGH THIS EVENING/...
SNOW HAS ARRIVED TO THE SOUTHWEST PORTION OF THE FORECAST AREA AS OF
1130 AM...WITH SNOW EXPECTED TO RAPIDLY BREAK OUT OVER THE REST OF
THE REGION THROUGH ABOUT 100 PM. WITHIN 30 TO 60 MINUTES AFTER THE
SNOW BEGINS...THE SNOW INCREASES TO MODERATE TO HEAVY WITH SNOWFALL
RATES OF AN INCH PER HOUR. EVEN HEAVIER SNOWFALL RATES EXPECTED
LATER THIAS AFTERNOON AND EARLY EVENING WHICH MAY ALSO BE
ACCOMPANIED A FEW RUMBLES OF THUNDER. ONE TO THREE INCH PER HOUR
RATES POSSIBLE AT THAT TIME. SNOW AMOUNT FORECASTS REMAIN ABOUT THE
SAME WITH ONLY MINOR TWEAKS MADE TO THE GRIDDED FORECASTS WHICH
ADDED OR SUBTRACTED UP TO AN INCH FROM THE TOTALS DEPENDING ON THE
REGION. IN GENERAL ADDED TO THE AMOUNTS A LITTLE OVER THE EXTREME
SOUTH SINCE THE THREAT OF SLEET SEEMS A LITTLE LOWER AT THIS TIME.
DECREASED THE AMOUNTS A LITTLE OVER THE MOHAWK VALLEY.

VERY COLD CLOUDS TOPS ON SATELLITE HAVE REACHED THE REGION AND
LIGHTNING STRIKES STILL CONTINUE ON THE BACK EDGE OF THESE COLD
CLOUD TOPS. AT 1130 AM THE LIGHTNING STRIKES WERE NOTED OVER WESTERN
PA AND WESTERN NY.

&&

.SHORT TERM /LATER THIS EVENING THROUGH 6 PM SATURDAY/...
WITH THE FAST MOVEMENT OF THIS STORM...ACTIVITY WILL QUICKLY
DIMINISH TOWARD MIDNIGHT. HOWEVER...MID LEVEL TROUGH AXIS AND VERY
MOIST PROFILES BELOW THE 600-700MB AND AMPLE MECHANICAL MIXING AND
SHEAR WITHIN THIS MOIST LAYER SHOULD KEEP LIGHT SNOW OR SNOW SHOWERS
GOING FOR MOST OF THE NIGHT. THIS WILL NEED TO BE MONITORED CLOSELY
AS WE MIGHT LOSE ICE NUCLEI POTENTIAL WHICH WOULD PROVIDE FREEZING
DRIZZLE.

EVENTUALLY...RIDGE AXIS AT THE SURFACE OOZES SOUTHWARD FROM
ONTARIO AS HEIGHTS RISE ALOFT DURING SATURDAY FOR A MAINLY DRY DAY.
STILL...AMPLE MOISTURE SEEMS TO BE TRAPPED BELOW THE SUBSIDENCE
INVERSION WHICH MAY LIMIT SUNSHINE POTENTIAL AND WE COULD SEE A
FLURRY OR TWO AROUND THE REGION. WILL HOLD ONTO SLIGHT CHANCE POPS
AT THIS TIME FOR THE ENTIRE CWA.

EXTENSIVE COLLABORATION WITH SPC/HPC AND SURROUNDING WFOS THIS
MORNING...THANK YOU.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE STORMS GO MARCHING ON...

SIGNIFICANT WINTER STORMS COULD IMPACT THE REGION AGAIN LATE
SATURDAY NIGHT INTO SUNDAY NIGHT...AND AGAIN TUESDAY INTO THE
FIRST PART OF CHRISTMAS DAY.

A 500 HPA TROF ROTATES ACROSS THE REGION FROM THE WEST SATURDAY
NIGHT INTO MONDAY MOVING A SURFACE LOW FROM THE SOUTHERN PLAINS
SATURDAY MORNING TO THE OHIO VALLEY BY SATURDAY EVENING...TO THE
CAROLINA COAST BY SUNDAY MORNING...WHERE IT RAPIDLY INTENSIFIES
AND MOVES TO NEAR CAPE COD BY SUNDAY EVENING. WE HAVE LEFT THE
LIKELY POPS FOR LATE SATURDAY NIGHT AND UPGRADED THE POPS FROM
LIKELY TO CATEGORICAL FOR DURING THE DAY SUNDAY...THEN DROPPING
THEM OFF SUNDAY NIGHT EXCEPT FOR THE WESTERN ADIRONDACKS WHERE
SOME LAKE EFFECT WILL HANG ON. ASIDE FROM A BRIEF PERIOD OF SOME
MIXING IN THE MID HUDSON REGION OF NY AND SOUTHERN LITCHFIELD
COUNTY CT DURING THE MID AFTERNOON SUNDAY...THE P-TYPE OF THIS
STORM WILL BE ALL SNOW. WE HAVE BEEN A BIT CONSERVATIVE ON THE
FLUFF FACTOR WITH RATIOS MOSTLY AROUND 10 TO 1 FOR THE BULK OF
THE PRECIP...WITH THE LIQUID PRECIP FROM AROUND 0.5 INCH IN THE
WESTERN ADIRONDACKS TO JUST UNDER 0.9 INCH IN THE CATSKILLS...
AND SNOW TOTALS OF 5 TO 10 INCHES. SOME OF THESE AMOUNTS ARE
LIKELY TO INCREASE...ESPECIALLY WHERE THE TERRAIN BECOMES A
FACTOR.  ON MONDAY THAT STORM RAPIDLY LIFTS INTO THE MARITIMES
AS HIGH PRESSURE MOVES FROM THE PLAINS INTO THE MID ATLANTIC
STATES.  ON TUESDAY THAT HIGH MOVES EAST INTO THE ATLANTIC TO
BE FOLLOWED BY ANOTHER LOW WHICH MOVES FROM THE SOUTHERN
ROCKIES ACROSS THE PLAINS TO THE MISSISSIPPI VALLEY BY
WEDNESDAY MORNING...THEN TO OVER LONG ISLAND BY CHRISTMAS
MORNING AND OUT TO SEA BY THE EVENING OF CHRISTMAS DAY. THE
LATEST GFS IS A BIT SLOWER THAN HPC WHICH RUSHES THE LOW
CENTER TO THE MARITIMES BY CHRISTMAS MORNING. FOR THE MOST
PART HAVE POPULATED THE GRIDS WITH THE EVENING GMOS GUIDANCE.
ASIDE FROM WEDNESDAY...WHEN THE HIGHS IN THE HUDSON VALLEY
WILL BE IN THE 30S...TEMPERATURES WILL AVERAGE WELL BELOW
SEASONAL NORMALS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
FLIGHT CONDITIONS ACROSS THE FORECAST AREA VARIED EARLY THIS
MORNING WITH AN MVFR CEILING AT KDDH...MVFR VISIBILITY DUE TO
RADIATION FOG AT KPOU...AND VFR AT THE REST OF THE METAR SITES.
FLIGHT CONDITIONS ARE FORECAST TO DETERIORATE SIGNIFICANTLY LATER
THIS MORNING TO IFR AND THEN LIFR AS SNOW SPREADS FROM SOUTHWEST
TO NORTHEAST ACROSS THE REGION. A STORM SYSTEM WILL MOVE QUICKLY
FROM THE OHIO VALLEY TO ACROSS CENTRAL PA. THE SNOW SHOULD COME
IN RATHER QUICKLY...SO CONDITIONS ARE LIKELY TO GO FROM VFR/MVFR
TO IFR IN A SHORT PERIOD OF TIME. SNOW WILL THEN FALL HEAVILY AT
TIMES THIS AFTERNOON WITH LIFR LIKELY AT ALL TERMINALS. WINDS
WILL REMAIN RATHER LIGHT THROUGH FRI AFTN. SOME IMPROVEMENT WILL
OCCUR LATER THIS EVENING AS THE STORM MOVES ON WITH THE SNOW
LIGHTENING UP AND CLOUD BASES RISING SLIGHTLY.

OUTLOOK...
TONIGHT...IFR/MVFR. SN TAPERING TO -SHSN.
SAT...VFR. NO SIG WX.
SUN...IFR...CIG...LKLY SN/PL/FZRA/RA.
MON...VFR..CHC -SHSN.
TUE...VFR.
&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED FOR THE NEXT FIVE DAYS.

WITH MAINLY FROZEN OR FREEZING PRECIPITATION FORECAST OVER THE NEXT
SEVERAL DAYS...AND TEMPS GENERALLY AT OR BELOW FREEZING EVEN DURING
THE DAYTIME PERIODS...EXPECT STREAMS AND RIVERS TO SLOWLY RETURN TO
NEAR SEASONAL NORMAL LEVELS AND FLOWS OVER THE NEXT FEW DAYS AS
RUNOFF DECREASES. WITH TEMPERATURES FORECAST AT OR BELOW FREEZING
COULD SEE AN INCREASE IN ICE COVERAGE AND THICKNESS ON THE RIVERS
ESPECIALLY IN COLDER REGIONS.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR CTZ001-013.
NY...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR NYZ032-033-038>043-047>054-058>061-063>066-
     082>084.
MA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 9 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...RCK
HYDROLOGY...RCK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Dec 19, 4:07 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
407 AM EST FRI DEC 19 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
407 AM EST FRI DEC 19 2008

...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...ANOTHER SIGNIFICANT STORM EXPECTED ON SUNDAY...
LATEST FORECAST PROJECTIONS CONTINUE TO REVEAL A RATHER ACTIVE
WEATHER PATTERN WITH ANOTHER STORM SET TO IMPACT THE REGION THIS
SUNDAY. AS CONFIDENCE CONTINUES TO INCREASE...A WINTER STORM WATCH
MAY BE ISSUED.

POTENTIALLY ANOTHER STORM MAY IMPACT THE REGION TOWARD THE MIDDLE
OF NEXT WEEK. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL
WEATHER SERVICE...MEDIA OUTLETS AND THROUGH NOAA WEATHER RADIO ALL
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO SEND REPORTS OF SNOWFALL AMOUNTS OF
2 INCHES OR MORE AS WELL AS ANY ICE ACCRETION MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER REPORT
FORM ON THE ALBANY NATIONAL WEATHER SERVICE INTERNET PAGE.

BGM

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
December 19, 1:00 PM EST to December 20, 1:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Heavy Snow, Southern Berkshire

When
December 19, 1:00 PM EST to December 20, 1:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144177, 144178.